Symptom: Mood, Changes in

Initial Grading Reminder

CTCAE Grading of Mood Change:

Grade 1: Mild mood elevation/depression
Grade 2: Moderate mood elevation/depression affecting instrumental ADLs
Grade 3: Severe mood elevation/depression affecting self-care ADLs

Assessment and Grading

Characterize the symptom (onset, pace)

Ask the patient or caregiver:

Is this a new or worsening symptom? When did it start or get worse? Have/has you (or he/she) ever had rapid changes in your mood before? Has it developed gradually or suddenly?

Grade the symptom

Ask the patient or caregiver:

What has happened to your (or his/her) mood? How big of a change is it from your normal? Do you feel hyper or depressed? Is it affecting your ability to function? 

Patient Query Regarding Other Symptoms/Red Flags

Ask the patient:

Are you having any difficulty swallowing? Do you feel like your heart is going really slow or really fast?  Are you very tired? Do you think you may harm yourself or someone else?

Patient Factors to Consider That Affect the Approach to Intervention

Consider the following in individualizing the intervention: Is the patient a good or poor historian? Any language barriers or cognitive deficits? Is the patient reliable (able to carry out treatment recommendations)? Does this patient have alcohol/substance abuse issues? Does the patient have transportation? Is there sufficient caregiver support?

  • Click Here for Telephone Triage

    Suggested Intervention

    Patients who are affected by mood changes should be seen. Patients with any of the red-flag symptoms should be seen immediately.

  • Click Here for In-Office Triage

    Nursing Assessment of Potential Causes

    Thyroiditis - Nursing Assessment

    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Does the patient appear unwell?
    • Changes in weight since last visit
      • Appear heavier? Thinner?
    • Changes in hair texture/thickness?
    • Appearing hot/cold?
    • Does the patient look fatigued?
    • Appetite/weight changes?
    • Hot or cold intolerance?
    • Change in energy, mood, or behavior?
    • Palpitations?
    • Increased fatigue?
    • Bowel-related changes?
      • Constipation/diarrhea
    • Skin-related changes?
      • Dry/oily
    • Ensure that patient undergoes thyroid function tests prior to first dose, every 12 weeks while on PD-1 therapy and q3 weeks with ipilimumab
    • High TSH with low free T4 consistent with primary hypothyroidism
    • DDX: secondary hypothyroidism due to hypophysitis, low TSH and low free T4
    • Occasionally thyroiditis with transient hyperthyroidism (low TSH and high free T4) may be followed by more longstanding hypothyroidism (high TSH and low free T4)
    • Other immune-related toxicity?
    • Prior thyroid dysfunction?

    Nephritis - Nursing Assessment

    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Does the patient appear uncomfortable?
    • Does the patient look ill?
    • Has there been change in urination?
      • Urine color?
      • Frequency?
    • How much fluid is the patient taking in?
    • Are associated symptoms present?
      • Nausea?
      • Headache?
      • Malaise?
      • Lung edema?
    • Are there symptoms indicative of:
      • Urinary tract infection?
      • Pyelonephritis?
      • Worsening CHF?
    • Are symptoms limiting ADLs?
    • Current or recent use of nephrotoxic medications (prescribed and OTC), other agents?
      • NSAIDs
      • Antibiotics
      • Contrast media or other nephrotoxic agents (contrast dye, aminoglycosides, PPI)?
    • Laboratory abnormalities (elevated creatinine, electrolyte abnormalities)
    • Urinalysis abnormalities (casts)
    • Abdominal or pelvic disease that could be causing symptoms
    • Prior history of renal compromise?
    • Other immune-related adverse effects?
    • Presence of current or prior immune-mediated toxicities, including rhabdomyolysis
    • Is patient volume depleted?

    Hepatotoxicity - Nursing Assessment

    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Does the patient appear fatigued or listless?
    • Does the patient appear jaundiced?
    • Does the patient appear diaphoretic?
    • Does the patient have any ascites?
    • Change in energy level?
    • Change in skin color? Yellowing?
    • Change in stool color (paler)?
    • Change in urine color (darker/tea colored)?
    • Abdominal pain: specifically, right upper quadrant pain?
    • Bruising or bleeding more easily?
    • Fevers?
    • Change in mental status?
    • Increased sweating?
    • Elevation in LFTs
      • AST/SGOT
      • ALT/SGPT
      • Bilirubin (total/direct)
    • Alteration in GI function
    • Symptoms such as abdominal pain, ascites, somnolence, and jaundice
    • Other potential causes (viral, drug toxicity, disease progression)

    Differential Diagnosis

    What do you suspect is the cause of the mood change?